Wisconsin, 2003

Drought in Wisconsin, December 1 to 9, 2003

December 1 to 9, 2003 · NWS MKX · 20 events in 20 counties and zones

5 inches of precipitation that fell on Dec 9th and 10, long-term drought conditions ended across south-central and southeast Wisconsin. The precipitation started as rain but switched over to snow on the 10th from west to east.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Thanks to 1.5 to almost 2.5 inches of precipitation that fell on Dec 9th and 10, long-term drought conditions ended across south-central and southeast Wisconsin. The precipitation started as rain but switched over to snow on the 10th from west to east. The much-needed precipitation was associated with low pressure moving east across southern Wisconsin. An amateur radio operator near Delavan (Walworth Co.) had a two-day total of 2.49 inches. Milwaukee Mitchell Field (Milwaukee Co.) gathered 1.46 inches and Madison Truax Field (Dane Co.) came in with 1.66 inches. The drought conditions (at least D0 - abnormally dry) began on August 1, 2003. However, parts of south-central and southeast Wisconsin would go on to finish 2003 several inches below normal for yearly precipitation. Milwaukee only had 22.30 inches of precipitation in 2003 (normal is 34.81 inches) - the driest year since 1963 when only 19.10 inches was measured. Madison had 31.74 inches for 2003 (normal is 32.95 inches). In addition, much of south-central and southeast Wisconsin was 5 to 8 inches below normal in 2002 for yearly precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Nov 30, 2:56 PM CST, 9 hours 4 minutes earlier.

Area forecast discussion, Nov 30, 2:56 PM CST, 9 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
256 PM CST SUN NOV 30 2003

.DISCUSSION...FORECAST FOCUS ON TEMPERATURES AND NEXT CHC OF
PRECIPITATION.

STG CDFNT LOCATED IN NRN MN AT 6 AM THIS MRNG HAS BEEN ADVANCING
STEADILY SWD AND IS LOCATED ACRS CNTRL WI ATTM. TIGHT PRES GRADIENT
PLUS NW LLJ (50+ KTS) HAVE KEPT WINDS GUSTY ALL DAY. THIS IS XPCTD TO
CONTINUE INTO THE NIGHTTIME HOURS.

GFS MODEL IS THE STRONGEST WITH CAA PUSHING H850 TEMPS ACRS CWA TO
-10C TO -11C BY 12Z MON...WHILE THE ETA AND NGM HAVE TENDED TO
SHUNT THE COLDEST CORE TO THE EAST OF SRN WI. LEANING TWD ETA
SOLUTION SO HAVE BROUGHT UP LOW TEMPS FOR TNGT A BIT FROM EARLIER
FCST...HWVR ETA MODEL IS DEPICTING TOO MUCH OF A TEMPERATURE
RECOVERY MONDAY SO HAVE GONE TWD COMPROMISE IN THE UPPER 30S TO
LOWER 40S. STILL A WINDY/BREEZY DAY AS NW WINDS CONT IN THE 15 TO
25 MPH RANGE WITH HIGHER GUSTS.

BOTH ETA AND GFS HAVE COME INTO AGREEMENT WITH RIDGE BUILDING IN
MONDAY NIGHT INTO TUESDAY. BOTH HOLD RIDGE OVER STATE...AS SHRT WV
DROPS SW OF RGN. THIS WILL KEEP FORCING AND BETTER MOISTURE OUT OF
CWA. SOME MID LVL MOISTURE AOA 12K FT SO HAVE INCLUDED MENTION OF
INCRSG CLDS.

DRY WX EXPECTED THRU THURSDAY...WITH GFS STRENGTHENING SHRT WV
APPROACHING RGN. HAVE KEPT MENTION OF LIGHT SNOW THURSDAY NIGHT INTO
FRIDAY NIGHT IN FCST. TEMPERATURES CONT TO RUN FROM JUST UNDER TO
AROUND NORMALS DURG PD.

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 30, 11:26 AM CST, 12 hours 34 minutes before
WIZ046-047-051-052-056>060-062>072-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1126 AM CST SUN NOV 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING WILL LIKELY BE NEEDED TONIGHT FOR THE NEARSHORE
WATERS DUE TO A STRONG COLD FRONT...GENERATING NORTHWEST WINDS OF 25
TO 30 KNOTS WITH FREQUENT GUSTS TO 35 KNOTS. GALE WARNINGS ARE
ALREADY IN EFFECT FOR THE OPEN WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW IS POSSIBLE THURSDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED.

GEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Marquette

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Marquette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Drought, Green Lake

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Green Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Drought, Fond du Lac

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Fond du Lac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Drought, Sheboygan

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Sheboygan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Drought, Sauk

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Sauk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Drought, Columbia

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Columbia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Drought, Dodge

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Dodge forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Drought, Washington

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Drought, Ozaukee

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Ozaukee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Drought, Iowa

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Iowa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Drought, Dane

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Dane forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Drought, Jefferson

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Drought, Waukesha

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Waukesha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Drought, Milwaukee

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Milwaukee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Drought, Lafayette

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Drought, Green

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Green forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Drought, Rock

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Rock forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Drought, Walworth

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Walworth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Drought, Racine

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Racine forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Drought, Kenosha

When
December 1, 12:00 AM CST to December 9, 11:59 PM CST
Where
Kenosha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327763, 5327764, 5327765, 5327766, 5327767, 5327768, 5327769, 5327770, 5327771, 5327772, 5327773, 5327774, 5327775, 5327838, 5327839, 5327840, 5327841, 5327842, 5327843, 5327844.